EconPapers    
Economics at your fingertips  
 

Monetary policy and macroeconomic stability in Latin America: The cases of Brazil, Chile, Colombia and Mexico

Luiz de Mello and Diego Moccero ()

Journal of International Money and Finance, 2011, vol. 30, issue 1, 229-245

Abstract: In 1999, new monetary policy regimes were adopted in Brazil, Chile, Colombia and Mexico, combining inflation targeting with floating exchange rates. These regime changes have been accompanied by lower volatility in the monetary stance in Brazil, Colombia and Mexico, despite higher inflation volatility in Brazil and Colombia. This paper estimates a conventional New Keynesian model for these four countries and shows that: i) the post-1999 regime has been associated with greater responsiveness by the monetary authority to changes in expected inflation in Brazil and Chile, while in Colombia and Mexico monetary policy has become less counter-cyclical, ii) lower interest-rate volatility in the post-1999 period owes more to a benign economic environment than to a change in the policy setting, and iii) the change in the monetary regime has not yet resulted in a reduction in output volatility in these countries.

Keywords: Brazil; Chile; Colombia; Mexico; Inflation; targeting; Structural; model; Impulse; response; functions; Counterfactual; analysis (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (24)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261-5606(10)00107-5
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Monetary Policy and Macroeconomic Stability in Latin America: The Cases of Brazil, Chile, Colombia and Mexico (2007) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:30:y:2011:i:1:p:229-245

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:jimfin:v:30:y:2011:i:1:p:229-245